Social Choice and Welfare

, Volume 19, Issue 2, pp 431–447 | Cite as

Acyclic sets of linear orders: A progress report

  • Peter C. Fishburn


Let f(n) be the maximum cardinality of an acyclic set of linear orders on {1, 2, … , n}. It is known that f(3)=4, f(4)=9, f(5)=20, and that all maximum-cardinality acyclic sets for n≤ 5 are constructed by an “alternating scheme”. We outline a proof that this scheme is optimal for n=6, where f (6)=45. It is known for large n that f (n) >(2.17)n and that no maximum-cardinality acyclic set conforms to the alternating scheme. Ran Raz recently proved that f (n)<c n for some c>0 and all n. We conjecture that f (n + m)≤f (n + 1) f (m + 1) for n , m≥ 1, which would imply f (n)<(2.591)n − 2 for all large n.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag Berlin Heidelberg 2002

Authors and Affiliations

  • Peter C. Fishburn
    • 1
  1. 1.AT&T Shannon Laboratory, Florham Park, NJ 07932, USA (e-mail:

Personalised recommendations